Maine, 2015

Heavy Snow and Winter Weather in Maine, February 25, 2015

February 25, 2015 · NWS CAR · 5 events in 5 counties and zones

Snow developed across Downeast Maine during the overnight hours of the 24th in advance of low pressure lifting along the coast. A secondary low then intensified in the Gulf of Maine during the morning of the 25th with a trof extending back across Downeast Maine.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
40
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAR wrote it up.

Snow developed across Downeast Maine during the overnight hours of the 24th in advance of low pressure lifting along the coast. A secondary low then intensified in the Gulf of Maine during the morning of the 25th with a trof extending back across Downeast Maine. The intensifying low and trof helped focus an area of heavy snow which moved east across Downeast Maine through the morning. Snowfall rates of 2 to 4 inches per hour occurred within the area of heavy snow with visibilities reduced to near zero at times. Warning criteria snow accumulations occurred during the morning of the 25th. Storm total snow accumulations generally ranged from 5 to 13 inches. The heavy snow...reduced visibilities and slippery road conditions contributed to a multi-car accident involving around 100 vehicles on I-95 just west of Bangor. Around 40 injuries occurred...all non-life threatening. The accident occurred around 730 AM during the morning rush hour. This was the largest multi-vehicle accident ever in Maine. This was the final major event in an active stretch of winter storms which established all time record 30 day snow totals across portions of Downeast Maine...particularly across portions of Washington county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Caribou, ME wrote its last area forecast discussion before the first event at Feb 25, 12:08 AM EST, 1 hour 52 minutes earlier.

Area forecast discussion, Feb 25, 12:08 AM EST, 1 hour 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CARIBOU ME
1208 AM EST WED FEB 25 2015

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP SOUTH OF THE AREA LATE TONIGHT AND
TRACK ACROSS THE GULF OF MAINE WEDNESDAY MORNING. THE LOW WILL
CONTINUE INTO THE MARITIMES WEDNESDAY NIGHT AS HIGH PRESSURE
BUILDS IN FROM THE WEST.

&&

.NEAR TERM /THROUGH WEDNESDAY/...
1205 AM UPDATE...NO SIGNIFICANT CHANGES NEEDED WITH THIS UPDATE.
MADE SOME SLIGHT ADJUSTMENTS TO SNOWFALL, POPS, AND TEMPS
ACCORDING TO CURRENT CONDITIONS AND THE LATEST SNOW REPORTS.
OTHERWISE, THE FORECAST IS IN GOOD SHAPE.

PREVIOUS DISCUSSION...CHALLENGING FORECAST UPCOMING AS THE
DOWNEAST AND ESPECIALLY THE EASTERN AREAS(WASHINTON COUNTY) WILL
ADD UP ON THEIR SNOW TOTALS FOR THIS SEASON.

LATEST VISIBLE SATELLITE IMAGERY SHOWED MID/HIGH CLOUDINESS
PUSHING NE AHEAD OF THE APPROACHING SYSTEM TO AFFECT THE REGION
STARTING LATER TONIGHT. TEMPERATURES COULD FALL BACK A FEW DEGREES
THIS EVENING AND THEN LEVEL OFF AS CLOUDS THICKEN. THERE WILL
ACTUALLY BE 2 WAVES OF PRECIP TO AFFECT PORTIONS OF THE REGION.
THE 1ST IS SLATED TO MOVE NNE ACROSS THE DOWNEAST REGION INCLUDING
THE COAST LATTER THIS EVENING INTO THE OVERNIGHT HOURS. THIS 1ST
WAVE IS ASSOCIATED W/THE INVERTED TROF AND WAA. SOUNDING PROFILES
SHOW SOME SB CAPE OF 70-100 JOULES W/SOME INSTABILITY ABOVE THE
WEAK INVERSION. THIS INSTABILITY COULD ENHANCE THE PRECIP WHICH
WILL BE IN THE FORM OF SNOW AS THE BAROCLINIC ZONE REMAINS WELL
OFF THE COAST. A DECENT ZONE OF CONVERGENCE IS THERE AS WELL. THE
LAST 3 RUNS OF THE NAM AND NOW THE GFS ARE PICKING UP ON THIS TO
HAPPEN. THEREFORE, DECIDED TO GO W/AN INCH OF SNOW ACROSS THE
DOWNEAST REGIONS THROUGH 06Z W/THIS FEATURE. TEMPERATURES WILL
GRADUALLY RISE AFTER LEVELING OFF.

THE MORE SIGNIFICANT SNOWFALL IS SET TO TAKE PLACE AFTER 06Z AS
LOW PRES REDEVELOPS OFF THE SOUTHERN NEW ENGLAND COAST AND THEN
LIFTS NE NEAR THE WESTERN SIDE OF NOVA SCOTIA(BAY OF FUNDY). THIS
LOW IN CONJUNCTION W/THE INVERTED TROF WILL ALLOW FOR A AN OF
MODERATE SNOW TO BREAK OUT EARLY WEDNESDAY MORNING OVER THE
DOWNEAST AND EASTERN SIDES OF THE CWA AND THEN SPREAD NNE BY
MIDDAY WEDNESDAY. SNOW RATIOS IN THE HEAVIER BANDING COULD HIT
20:1 LEADING TO DECENT RATES FOR A TIME. THIS WILL LEAD TO SOME
SIGNIFICANT SNOWFALL ESPECIALLY ACROSS SE AROOSTOOK AND ALL OF
WASHINGTON COUNTY. HISTORICALLY WHEN A LOW MOVES THROUGH THE BAY
OF FUNDY AND INTENSIFIES SUCH AS THIS ONE IS EXPECTED TO DO,
SNOWFALL CAN BE HEAVY. HOWEVER, THIS SYSTEM LOOKS TO BE A FAST
MOVER AS THE UPPER TROF IS OPEN. THERE COULD BE SOME HEAVY
SNOWFALL RATES OF 1-2" FOR ABOUT 2 HRS OR SO AND THEN THE SNOW
TAPERS OFF. QPF TOTALS THROUGH WEDNESDAY AFTERNOON OF 0.25-0.50"
AND AVERAGE RATIOS OF 15-18:1 WILL YIELD SNOWFALL AMOUNTS OF 3 TO
9 INCHES FROM NE AROOSTOOK COUNTY DOWN THROUGH THE DOWNEAST COAST.
A 5 TO 8 INCH RANGE OF SNOWFALL IS POSSIBLE ESPECIALLY OVER
EASTERN WASHINGTON COUNTY. GIVEN ALL THIS AND IN COLLABORATION
W/GYX, DECIDED TO GO W/WINTER WEATHER ADVISORIES FOR SNOW. THERE
COULD BE SOME PATCHY BLOWING AND DRIFTING AS SSW SHIFT TO THE NNW
WINDS WILL PICK UP TO 10-15 MPH. TEMPERATURES ON WEDNESDAY WILL BE
SIGNIFICANTLY WARMER W/READINGS HITTING THE UPPER TEENS AND LOWER
20S NORTH AND CENTRAL AREAS AND MID TO UPPER 20S DOWNEAST.

&&

SHORT TERM /WEDNESDAY NIGHT THROUGH FRIDAY/...
LOW PRESSURE WILL MOVE AWAY THROUGH THE MARITIMES WEDNESDAY NIGHT
AS HIGH PRESSURE PUSHING IN FROM THE WEST BRINGS A RETURN OF COLD
AND DRY WEATHER. A FEW SNOW SHOWERS ARE POSSIBLE OVER NORTHERN
AREAS EARLY WEDNESDAY EVENING. OTHERWISE, DRY AND COLD WEATHER CAN
BE EXPECTED WEDNESDAY NIGHT INTO THURSDAY. UPPER LEVEL LIFT FROM A
WEAK TROUGH APPROACHING FROM THE WEST MAY BRING SOME HIGH CLOUDS,
MAINLY DOWNEAST, ON THURSDAY. OTHERWISE, DRY WEATHER CAN BE
EXPECTED TO CONTINUE THURSDAY NIGHT INTO FRIDAY AS HIGH PRESSURE
CONTINUES TO BUILD IN FROM THE WEST.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
HIGH PRESSURE WILL BRING DRY WEATHER THROUGH THE WEEKEND. SATURDAY
WILL TURN OUT MOSTLY SUNNY DOWNEAST AND PARTLY SUNNY ACROSS THE
NORTH. SUNDAY WILL LIKELY BEGIN MOSTLY SUNNY. CLOUDS WILL INCREASE
LATE SUNDAY FROM WARM ADVECTION AS A NEW TROUGH OF LOW PRESSURE
APPROACHES FROM THE WEST. A TROUGH COMING THROUGH SUNDAY NIGHT INTO
MONDAY CURRENTLY APPEARS DISORGANIZED AND MAY BRING SOME PATCHY
LIGHT SNOW OR SNOW SHOWERS TO THE AREA. LOW PRESSURE COULD
DEVELOP ALONG THE SOUTHERN EDGE OF THIS TROUGH, BUT IT NOW APPEARS
THIS LOW WILL SLIDE WELL SOUTH OF THE REGION. HIGH PRESSURE
FOLLOWING THE TROUGH WILL BRING A RETURN OF DRY WEATHER LATE
MONDAY INTO TUESDAY. A TROUGH APPROACHING DURING THE MID WEEK
PERIOD MAY BRING A CHANCE FOR SNOW ON WEDNESDAY OF NEXT WEEK.

&&

.AVIATION /05Z WEDNESDAY THROUGH SUNDAY/...
NEAR TERM: VFR TONIGHT GOING TO MVFR AFTER MIDNIGHT W/KBGR AND
KBHB DROPPING FIRST FOLLOWED BY THE NORTHERN TERMINALS BY AROUND
09Z. IFR AND PERHAPS A PERIOD LIFR IN HEAVY SNOW EXPECTED THROUGH
MID MORNING WEDNESDAY AND THEN CONDITIONS IMPROVE. MVFR FOR
NORTHERN TERMINALS AND VFR FOR KBGR AND KBHB BY THE AFTERNOON.

SHORT TERM: CONDITIONS WILL BECOME VFR WEDNESDAY NIGHT AND LIKELY
REMAIN MOSTLY VFR THROUGH THE COMING WEEKEND. CONDITIONS MAY LOWER
TO MVFR OR IFR SUNDAY NIGHT INTO MONDAY AS WARM ADVECTION MOISTURE
MOVES IN BRINGING LOWER CLOUDS.

&&

.MARINE...
NEAR TERM: SCA CONDITIONS EXPECTED LATER TONIGHT CONTINUING INTO
WEDNESDAY EVENING ESPECIALLY ON THE BACKSIDE OF THE LOW. ANY
FREEZING SPRAY FOR THIS TERM WILL BE LIGHT AND THAT WILL BE
TONIGHT AS TEMPERATURES ARE EXPECTED TO WARM UP ON WEDNESDAY.
USED A BLEND OF THE NAM12/GFS40 FOR THE SUSTAINED WINDS SHOWING
15-20 KT LATER TONIGHT. THE SCA POTENTIAL WILL BE FOR THE GUSTS
W/SPEEDS 25 KT OR SO. WAVE HEIGHTS STARTING OUT 2-4 FT WILL
GRADUALLY BUILD TO A RANGE OF 5 TO 7 FT BY WEDNESDAY AND THIS WILL
BE MAINLY FOR THE OUTER ZONES.

SHORT TERM: AN SCA MAY BE NEEDED WEDNESDAY EVENING FOR WINDS
GUSTING UP TO 25 KT. LIGHT FREEZING SPRAY EXPECTED WEDNESDAY NIGHT
INTO THURSDAY MORNING. WINDS SHOULD THEN BE BELOW SCA THURSDAY
THROUGH THE COMING WEEKEND AS HIGH PRESSURE BUILDS IN FROM THE
WEST.

&&

.CAR WATCHES/WARNINGS/ADVISORIES...
ME...WINTER WEATHER ADVISORY UNTIL 3 PM EST THIS AFTERNOON FOR
     MEZ002-005-006.
     WINTER WEATHER ADVISORY UNTIL 2 PM EST THIS AFTERNOON FOR
     MEZ011-015>017-029>032.
MARINE...SMALL CRAFT ADVISORY UNTIL 11 PM EST THIS EVENING FOR
     ANZ050>052.

&&

NEAR TERM...HASTINGS/HEWITT
SHORT TERM...BLOOMER
LONG TERM...BLOOMER
AVIATION...HASTINGS/HEWITT/BLOOMER
MARINE...HASTINGS/HEWITT/BLOOMER
Hazardous weather outlook, Feb 24, 4:31 PM EST, 9 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CARIBOU ME
431 PM EST TUE FEB 24 2015

MEZ011-015>017-029>032-252145-
CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT-INTERIOR HANCOCK-
CENTRAL WASHINGTON-COASTAL HANCOCK-COASTAL WASHINGTON-
SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON-
431 PM EST TUE FEB 24 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 2 PM
EST WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH
CENTRAL MAINE AND SOUTHEAST MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ001-003-004-010-252145-
NORTHWEST AROOSTOOK-NORTHERN SOMERSET-NORTHERN PISCATAQUIS-
CENTRAL PISCATAQUIS-
431 PM EST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
MAINE...NORTHERN MAINE AND WEST CENTRAL MAINE.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MEZ002-005-006-252145-
NORTHEAST AROOSTOOK-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK-
431 PM EST TUE FEB 24 2015

...WINTER WEATHER ADVISORY IN EFFECT FROM 2 AM TO 3 PM EST
WEDNESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE AND
NORTHERN MAINE.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ANZ050>052-252145-
COASTAL WATERS FROM EASTPORT, ME TO SCHOODIC POINT, ME OUT 25 NM-
COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME OUT 25 NM-
INTRA COASTAL WATERS FROM SCHOODIC POINT, ME TO STONINGTON, ME-
431 PM EST TUE FEB 24 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 heavy snow, 1 winter weather. Local standard time, as filed.

Heavy Snow, Coastal Hancock

When
February 25, 2:00 AM EST to 1:00 PM EST
Where
Coastal Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 6 to 11 inches.

Heavy Snow, Central Washington

When
February 25, 2:00 AM EST to 1:00 PM EST
Where
Central Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 7 to 11 inches.

Heavy Snow, Coastal Washington

When
February 25, 2:00 AM EST to 1:00 PM EST
Where
Coastal Washington forecast zone
Reported by
Trained Spotter
Coordinates
44.970, -67.609 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 8 to 13 inches.

Heavy Snow, Interior Hancock

When
February 25, 2:00 AM EST to 1:00 PM EST
Where
Interior Hancock forecast zone
Reported by
Trained Spotter
Coordinates
44.563, -68.368 (the zone’s center; the record gives no point)

Storm total snow accumulations ranged from 5 to 8 inches.

Winter Weather, Southern Penobscot

When
February 25, 2:00 AM EST to 12:00 PM EST
Where
Southern Penobscot forecast zone
Injuries
0 direct, 40 indirect
Reported by
Trained Spotter
Coordinates
45.401, -68.649 (the zone’s center; the record gives no point)

Heavy snow...reduced visibilities and slippery roads contributed to a major multi-car accident involving around 100 vehicles. Around 40 injuries occurred...all non-life threatening. The accident occurred around 730 AM...during the morning rush hour...on I-95 just west of Bangor. This was the largest multi-vehicle accident ever in Maine. Storm total snow accumulations generally ranged from 3 to 6 inches. Lighter snows developed during the early morning hours...with increasing intensities through the remainder of the night.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Maine in 2015Every state in 2015This day in weather historyWarnings in Maine, February 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 558474, 558475, 558476, 562316, 563908.